CHARLESTON, S.C. (WCIV) -- A "probable" - but unconfirmed - case of fungal meningitis has been reported in a patient of a Lowcountry clinic that received drugs from a New England pharmacy tied to a nationwide outbreak of the disease.
InterveneMD made the announcement in a statement released Wednesday evening.
InterveneMD officials said a patient who recently received an injection of methylprednisolone acetate displays "symptoms consistent with the Centers for Disease Control assessment of possible fungal infection."
That means the patient could have fungal meningitis, according to officials. The patient - who has not been identified - has been admitted to an area hospital for further evaluation.
"We have provided all details regarding their exposure to the recalled medicine to (the) South Carolina Department of Health and Environmental Control, the hospital, the patient's medical care team and the family," the statement from InterveneMD said.
InterveneMD was notified in late September of the tainted vials of the drug given to the possibly infected patient. The drugs were removed from the clinic and returned to the New England Compounding Center.
DHEC released the following statement on Thursday:
South Carolina health officials are reporting the first probable case of fungal meningitis in a state resident related to the ongoing multistate investigation of steroid injections from a potentially contaminated product called methylprednisolone acetate, the state's Department of Health and Environmental Control reported today.
"The patient is being treated with antifungal medications based on treatment guidelines recommended by the U.S. Centers for Disease Control and Prevention," said Dr. Linda Bell, M.D. and Interim State Epidemiologist. "Fungal meningitis poses no additional risk to others, as it is not transmitted from person to person."
Dr. Bell said the New England Compounding Company in Framingham, Massachusetts, prepared the three lots of steroid injection implicated in the investigation. Nearly 14,000 persons in 23 states were exposed to the potentially contaminated steroid injection between May 21 and September 26, 2012.
Additional laboratory testing is pending to confirm the diagnosis of fungal meningitis in the S.C. patient and rule out other potential causes of meningitis. At this time, the case is considered probable.
Nationally, 317 cases of fungal meningitis have been identified to date and there have been 24 deaths. The CDC and the U.S. Food and Drug Administration are coordinating the multistate meningitis investigation.
DHEC has been working with healthcare providers to raise awareness about patients who have symptoms that suggest possible fungal infection. All local area patients who received spinal/epidural injections from NECC have been notified and are aware of the need to contact their healthcare provider immediately if symptoms of meningitis or stroke occur. Symptoms include fever, headache, stiff neck, nausea, vomiting, sensitivity to light, altered mental status and difficulty walking, speaking or moving.
Most local patients that received other injectable products at other body sites from NECC have also been notified. Symptoms of infections may include fever, swelling, increasing pain, redness, warmth at injection site, visual changes, pain, redness or discharge from the eye, chest pain or drainage from the surgical site.